Texas, 2006

Damaging Wind in Texas, August 19, 2006

August 19, 2006 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorms produced a small microburst which caused damage and injuries in a two block area of Canadian Texas during the early evening hours. although none seriously.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$32,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorms produced a small microburst which caused damage and injuries in a two block area of Canadian Texas during the early evening hours. A Dairy Queen had three one-quarter inch plate glass windows blown out and the broken glass injured four people...although none seriously. The River Valley Pioneer Museum had suffered roof damage which led to some water damage inside the museum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 19, 1:34 PM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 1:34 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
234 PM CDT SAT AUG 19 2006

.DISCUSSION...
SURFACE COLD FRONT IS STARTING TO DISSIPATE ALONG A HOB...LUB TO
CDS LINE. CONVECTION SEEMS TO INITIATING ALONG SHEAR AXIS FROM
THE SOUTH PLAINS OF TEXAS NORTHEAST INTO THE SOUTHEAST TEXAS
PANHANDLE. PLENTY OF MOISTURE CONTINUES TO BE BROUGHT UP THE SLOPE
ACROSS THE PANHANDLES THIS AFTERNOON. ANOTHER SHORT WAVE WILL
APPROACH THE NORTHWEST PANHANDLES BY LATE THIS AFTERNOON FROM
EASTERN NEW MEXICO. ALL OF THESE FACTORS POINT TO LEAVING THE
FORECAST WET THROUGH TONIGHT. THEREFORE WILL KEEP FFA GOING.

SUNDAY LOOKS TO BE ANOTHER WET DAY INTO THE NIGHT AS THE MID LEVEL
SHORT WAVE MOVING THROUGH SOUTHWEST TEXAS NOW ROTATES NORTHWARD
AROUND THE WEST SIDE OF THE UPPER RIDGE. HAVE KEPT POPS PRETTY HIGH
RIGHT THROUGH SUNDAY NIGHT.

UPPER HIGH DOES TRY TO SHIFT WESTWARD STARTING MONDAY AND THE
PANHANDLES COME UNDER A WEAK NORTHWEST FLOW ALOFT BY
TUESDAY. THIS FLOW APPEARS TOO WEAK TO BRING MOUNTAIN CONVECTION
INTO THE PANHANDLES. BUT THE MODELS DO SUGGEST THAT WEAK SHORT WAVES
WILL CONTINUE TO MOVE THOUGH THE RIDGE...SO WILL KEEP POPS IN THE
FORECAST UNTIL IT BECOMES APPARENT THAT THE SUBTROPICAL MOISTURE
PLUME IS GOING TO GET SHUNTED AWAY FROM THE PANHANDLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  80  62  84 /  70  50  50  30
BEAVER OK                  61  74  65  82 /  90  60  60  30
BOISE CITY OK              58  79  59  83 /  90  60  60  40
BORGER TX                  66  81  64  81 /  90  60  60  30
BOYS RANCH TX              64  82  62  86 /  90  60  60  30
CANYON TX                  64  82  63  84 /  80  50  50  30
CLARENDON TX               65  86  64  85 /  50  40  40  30
DALHART TX                 60  82  60  83 /  90  60  60  40
GUYMON OK                  60  76  63  83 /  90  60  60  30
HEREFORD TX                63  84  63  87 /  80  50  50  30
LIPSCOMB TX                62  79  65  82 /  90  50  50  30
PAMPA TX                   64  79  64  81 /  70  50  50  30
SHAMROCK TX                66  87  66  86 /  50  40  40  30
WELLINGTON TX              68  89  68  88 /  40  40  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...AND TEXAS.

TX...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...AND SHERMAN.

&&

17/15
Hazardous weather outlook, Aug 19, 12:00 PM CST, 7 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 19 2006

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND MUCH
OF TEXAS PANHANDLE THROUGH 6 AM SUNDAY. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL BE FOCUSED ALONG AND BEHIND A SLOW MOVING COLD
FRONT TODAY AND TONIGHT. HEAVY RAINFALL WILL LIKELY ACCOMPANY THE
STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH
FRIDAY NIGHT AS MOISTURE PERSISTS ACROSS THE REGION. AT THIS TIME...
ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.
HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON
FOR FLOODING REPORTS.

JORDAN

In the hours before

Special weather statement, Aug 19, 3:26 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT SAT AUG 19 2006

TXZ018-192230-
ARMSTRONG-
426 PM CDT SAT AUG 19 2006

...STRONG THUNDERSTORMS IN ARMSTRONG COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER ARMSTRONG COUNTY OR NEAR GOODNIGHT AND
NORTHEAST OF WAYSIDE. THESE STORMS WILL MOVE NORTHWEST AT 10 TO 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS UP TO 40
MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE
HEAVY RAINFALL WILL RESULT IN RAPID PONDING OF WATER ON AREA
ROADWAYS AND CREEKS AND STREAMS.

PEOPLE IN ARMSTRONG COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

SCHNEIDER
Special weather statement, Aug 19, 4:05 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT SAT AUG 19 2006

TXZ013-192300-
CARSON-
505 PM CDT SAT AUG 19 2006

...STRONG THUNDERSTORM IN SOUTHEASTERN CARSON COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN CARSON COUNTY OR NEAR GROOM AND
JUST WEST OF GROOM. THESE STORMS WILL MOVE NORTH AT 10 TO 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS UP TO 40
MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE
HEAVY RAINFALL WILL RESULT IN RAPID PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY ON INTERSTATE 40...AND ALSO ON CREEKS AND
STREAMS.

PEOPLE IN SOUTHERN CARSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 141 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hemphill

When
August 19, 7:15 PM CST
Where
Hemphill County, Canadian
Measured
61 kt (70 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$32,000
Reported by
NEWSPAPER
Coordinates
35.900, -100.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528135.